Article Text

PDF

Leg bone pain syndrome in a kidney transplant patient treated with tacrolimus (FK506)
  1. VIRGINIA VILLAVERDE,
  2. MIGUEL CANTALEJO,
  3. ALEJANDRO BALSA,
  4. EMILIO MARTIN MOLA
  1. Department of Rheumatology, Hospital Universitario La Paz, Madrid, Spain
  2. Department of Nephrology, Hospital Universitario La Paz, Madrid, Spain
  1. Dr V Villaverde, Rheumatology Unit, Hospital Universitario La Paz. Paseo de la Castellana 265, 28046 Madrid, Spain.
  1. AURELIO SANZ
  1. Department of Rheumatology, Hospital Universitario La Paz, Madrid, Spain
  2. Department of Nephrology, Hospital Universitario La Paz, Madrid, Spain
  1. Dr V Villaverde, Rheumatology Unit, Hospital Universitario La Paz. Paseo de la Castellana 265, 28046 Madrid, Spain.

Statistics from Altmetric.com

Patients with chronic renal failure often develop musculoskeletal problems such as renal osteodystrophy and amyloid arthropathy,1 and in successful renal transplantation other complications may ensue, particularly avascular necrosis.2 Since the availability of immunosuppressive agents for rejection, there has been a decrease in musculoskeletal problems, however, new complications have been described such as a symmetrical bone pain syndrome and reflex sympathetic dystrophy syndrome (RSDS), some of them related to cyclosporin.3-6

Tacrolimus is a novel macrolide with potent immunosuppressive effects and with a very similar mechanism of action to cyclosporine A—that is, calcineurin phosphatase inhibition.7 8 We report on a patient treated with tacrolimus, who developed a leg bone pain syndrome, two months after kidney transplantation.

The patient was a 50 year old woman with severe hypertension, treated with atenolol (100 mg/day), verapamil (240 mg/day) and clonidine (0.150 mg/day). She developed chronic renal failure and was treated with peritoneal dialysis in 1995. In 1997 she underwent a kidney transplant from a cadaver and immunosuppressive treatment with tacrolimus (4 mg/day) and prednisone (15 mg/day) was started. Two months after transplantation she reported progressive bilateral symmetric pain in the knees. Because of pain and difficulty in walking she was readmitted to our unit. At this time, the patient was receiving tacrolimus (4 mg/day) and prednisone (5 mg/day). Clinical examination revealed pain on movement and tenderness over the bone and joint line, without swelling or increased temperature. She had no signs of autonomic vasomotor disturbances and articular mobility was normal. Examination of the remaining peripheral and axial joints was normal.

Blood tests showed creatinine levels of 1.3 mg/dl, calcium of 10.1 mg/dl, phosphate of 3.5 mg/dl and urate of 7.2 mg/dl. Other laboratory findings were normal. Patchy osteoporosis in the knees was seen radiographically. Bone scintigraphy showed intense uptake in both the osseous and vascular phases in the knees (fig 1). Calcitonin treatment was begun (three monthly cycles of 100 intramuscular units/day during 20 days) without clinical improvement. Because of the high serum concentrations of tacrolimus (15 μg/ml) and the ineffective calcitonin treatment, tacrolimus was reduced to 2 mg/day. Nine months after transplantation, she was free of symptoms and radiographs and tacrolimus concentration (5.1 μg/ml) were normal. Changes in plasma tacrolimus concentrations subsequent to the resolution of symptoms did not occur and the patient continued asymptomatic.

Figure 1

Bone scintigraphy, showing increased uptake in both knees.

We describe a complication in a patient treated with tacrolimus after kidney transplantation that is similar to that described by other authors in transplanted patients treated with cyclosporin.4-6 Although the radiographic and bone scintigraphy findings suggested RSDS, the symptoms of this patient were not the classic features of this entity. The efficacy of corticosteroids in the treatment of uncomplicated RSDS has been demonstrated,4 5 so it is possible that corticosteroids might have a protective role against a full RSDS development, as she was treated with high doses of prednisone after the renal transplantation.

The early onset of symptoms after the administration of the drug and the clinical improvement after the reduction of the immunosuppressant dose, are features that support a possible relation between tacrolimus and the leg bone pain syndrome. The patient had high plasma tacrolimus concentrations at the onset of the clinical symptoms and the improvement appeared only when the drug doses went down. Although recurrence of knee symptoms with an increase in tacrolimus dose would be much stronger proof of this association, it is not ethically justifiable. Furthermore, she was treated with verapamil in addition to other drugs for controlling hypertension. Verapamil might have played a part in a possible increased risk for this clinical complication, because it decreases tacrolimus clearance.10 However, there are reports that calcium channel blockers (albeit of the dihydropyridine type) can improve the bone pain syndrome.11

Although leg bone pain syndrome in kidney transplant patients who have received cyclosporin A is very rare, there are case reports described in the literature.4-6 To our knowledge, this is the first case of a renal transplant patient with pain in the lower limbs, related to tacrolimus treatment. Additional case reports are needed to support this association.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.